Minnesota, 2021

Damaging Winds in Minnesota, June 9, 2021

June 9, 2021 · NWS MPX · 5 events in 3 counties and zones

This was a scenario with a dry boundary layer and ample instability that produced several downburst winds during the afternoon and early evening of Wednesday, June 9th. There was one measured wind gust at the Minneapolis/St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

This was a scenario with a dry boundary layer and ample instability that produced several downburst winds during the afternoon and early evening of Wednesday, June 9th. There was one measured wind gust at the Minneapolis/St. Paul Airport of 61 mph as the event unfolded. Some of the damage was isolated with large limbs and small trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 9, 2:07 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 2:07 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Wed Jun 9 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Wed Jun 9 2021

Isolated showers and thunderstorms have developed near the SD/MN
border within a zone of agitated cumulus. This convection will move
northeast, before dissipating. Thus, have added slight chance PoPs
for extreme western MN over the next few hours. Brief heavy rains
and lightning strikes are possible with stronger cells.

The scorcher continues as the entire MPX CWA has warmed above 90
this afternoon. It feels necessary to mention that MSP has reached
90 for the 7th consecutive day. The HRRR, NSSL WRF, and all 4
members of the Hop-WRF kick off a couple isolated showers and
thunderstorms across eastern MN just north of the metro late this
afternoon. Have added slight chance PoPs to this region from 21z-01z
to account for potential precip. If a storm does form, an
environment of 1500-2000 J/kg of CAPE should result in a strong
initial updraft. However, very weak shear and steering flow signals
that the cell would quickly become outflow dominant, collapsing on
itself. Nevertheless, an isolated strong wind gust is not out of the
question.

Tonight is likely to be very warm with lows in the upper 60s to
lower 70s. Slow but steady southerly flow will advect additional
moisture overnight into tomorrow morning, resulting in surface
dewpoints well into the 60s area-wide, with mid 60s east. Meanwhile,
the apex of an upper-level ridge is forecast to shift over MN
Thursday afternoon. Highs Thursday will be very hot with mid to
upper 90s likely and a couple 100s in western MN. In addition, the
increased moisture will make things even more uncomfortable, as heat
indices max out in the upper 90s to over 100 Thursday afternoon. An
Excessive Heat Warning for the Twin Cities may be needed as the heat
index briefly reaches warning criteria (100 F).

Heading into Thursday evening, a mid-level perturbation will cross
northeast WI/the MI Upper Peninsula. Latest CAMs hint that this
feature provides enough lift to develop scattered showers and
thunderstorms over northern WI. These storms move south, weakening
with time but could reach our WI counties, potentially producing
gusty winds. The Storm Prediction Center currently has a Marginal
risk in effect for western WI. Lows Thursday night will again be in
the upper 60s to lower 70s. 40-50% PoPs do exist in extreme western
MN early Thursday morning as forecast models try to sustain a MCS
moving east through the Dakotas Thursday night. However, forecast
uncertainty remains with how far east the MCS travels before it
decays.

.LONG TERM...(Friday through Wednesday)
Issued at 307 PM CDT Wed Jun 9 2021

While it won't be a huge change, we will finally see a bit of
variety in the long term forecast. A weakening front will approach
the area early Friday, bringing the best chance for rainfall we've
seen so far this month. However, QPF amounts are still only a few
tenths of an inch at most as models continue to indicate that the
majority of the precip will not make it out of the Dakotas. Friday
should be the last day in our 90 degree streak from the Twin Cities
eastward, with the front making it through western Minnesota earlier
in the day. Highs will range from mid 80s west to low 90s eastward.
Dew points will be a bit slower to fall behind the front, with a
more comfortable airmass arriving by Saturday for all of the CWA.

Saturday will not only be less humid, but temperatures are expected
to stay below 90 for the first time in well over a week for many.
850mb temps fall down to 14-16 C from their prolonged stay above 20
C, however, with skies clearing out behind the front, surface
temperatures will still rise into the mid to upper 80s. On the flip
side of this, overnight lows will finally fall below 70 with a few
readings in the mid to upper 50s across central Minnesota and
western Wisconsin.

While low 90s look to return Sunday with some weak ridging
returning, their stay will be brief as we head into the work week.
Went ahead and lowered temperatures a few degrees Monday through
Wednesday into the low to mid 80s to account for a deepening trough
just to our east. Depending on where this feature sets up will
determine if temperatures need to be adjusted further. The extended
forecast remains dry Saturday and beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed Jun 9 2021

VFR conditions expected the entire period with a field of few to
scattered cumulus clouds near 7000 feet during the daytime hours.
Southeasterly winds of 5-10 knots will slightly slow overnight,
turning more southerly during Thursday morning.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Fri...VFR. Chc TSRA/MVFR. Wind S 10 kts becoming W.
Sat...VFR. Wind NW 10 kts.
Sun...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT Thursday for Anoka-Carver-Dakota-
     Hennepin-Ramsey-Scott-Washington.

WI...None.
&&

SHORT TERM...CTG
LONG TERM...Dye
AVIATION...CTG
Hazardous weather outlook, Jun 9, 2:59 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Wed Jun 9 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
102100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
359 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated thunderstorms are possible through this evening. A few
stronger storms could be capable of producing gusty winds and
small hail.

A Heat Advisory remains in place for the Twin Cities metro.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The prolonged period of hot weather will continue through
Thursday. High temperatures will remain in the low to mid 90s
with early morning lows in the upper 60s to mid 70s. Afternoon
heat indices will be near 100 degrees on Thursday. A Heat
Advisory remains in place through Thursday for the Twin Cities
metro.

Isolated severe thunderstorms will be possible Thursday afternoon
and early evening from east central Minnesota into northwest
Wisconsin and late Thursday night for far western Minnesota.
Damaging winds will be the primary severe weather threat.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed on Thursday afternoon and
early evening.

In the hours before

Local storm report, Jun 9, 2:03 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     1 NNE CONRATH           45.40N 91.03W
06/08/2021                   RUSK               WI   PUBLIC

            REPORT AND VIDEO VIA WEAU-TV. STOCK TANK
            LIFTED UP AND THROWN A FEW HUNDRED FEET INTO
            ANOTHER FIELD. CATTLE GATE BLOWN AWAY. VIDEO
            SUGGESTS A DOWNBURST. TIME ESTIMATED BASED
            ON RADAR.

0710 PM     TSTM WND DMG     BLOOMER                 45.10N 91.49W
06/08/2021                   CHIPPEWA           WI   PUBLIC

            UPDATES PREVIOUS REPORT FROM BLOOMER.
            PICTURES SENT TO WQOW FORWARDED TO THE NWS
            SHOWED SEVERAL TREES DOWN IN BLOOMER. WIND
            DAMAGE WAS DUE TO A MICROBURST. MOST DOWN
            TREES WERE ON THE SOUTH SIDE OF THE VILLAGE.
            TIME ESTIMATED VIA RADAR.

0816 PM     TSTM WND DMG     2 NW MAPLE GROVE        45.13N 93.48W
06/08/2021                   HENNEPIN           MN   DEPT OF HIGHWAYS

            A TREE AND NUMEROUS LARGE BRANCHES WERE
            DOWNED BETWEEN MAPLE GROVE HOSPITAL AND RICE
            LAKE PER CITY OFFICIALS. THIS WAS FROM A
            MICROBURST.

0825 PM     TSTM WND DMG     2 W MAPLE GROVE         45.11N 93.49W
06/08/2021                   HENNEPIN           MN   DEPT OF HIGHWAYS

            UPDATES PREVIOUS REPORT. LEAVES WERE
            COVERING DUNKIRK LN NEAR WEAVER LAKE PARK,
            WITH A SECTION OF FENCE AT A NEARBY HOME
            BLOWN OVER. SEVERAL LARGE BRANCHES WERE ALSO
            BLOWN DOWN. DAMAGE DUE TO MICROBURST.
            ADDITIONAL INFORMATION PROVIDED BY CITY
            OFFICIALS.

&&
Special weather statement, Jun 9, 3:30 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
430 PM CDT Wed Jun 9 2021

MNZ049-092145-
Stearns-
430 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL STEARNS COUNTY...

At 429 PM CDT, a strong thunderstorm was located 9 miles south of
Melrose, or 28 miles west of St. Cloud, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lake Henry, Spring Hill, Georgeville and St. Martin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4542 9478 4543 9498 4563 9482 4558 9458
TIME...MOT...LOC 2129Z 216DEG 24KT 4554 9478

Dye
Special weather statement, Jun 9, 3:39 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
439 PM CDT Wed Jun 9 2021

MNZ049-092200-
Stearns-
439 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEARNS COUNTY...

At 439 PM CDT, a strong thunderstorm was located over Freeport, or 24
miles west of St. Cloud, moving north at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Melrose, Freeport, New Munich and St. Rosa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4559 9463 4563 9481 4577 9477 4577 9454
TIME...MOT...LOC 2139Z 193DEG 23KT 4566 9469

Dye
Special weather statement, Jun 9, 4:20 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
520 PM CDT Wed Jun 9 2021

MNZ043-049-092300-
Morrison-Stearns-
520 PM CDT Wed Jun 9 2021

...A LINE OF STORMS WILL AFFECT NORTH CENTRAL STEARNS AND MORRISON
COUNTIES...

At 519 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 5 miles southwest of Randall to near
Albany. Movement was northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Little Falls, Albany, Pierz, Royalton, Holdingford, Randall, Upsala,
Swanville, Bowlus, Flensburg, Lastrup and Camp Ripley.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4616 9437 4616 9381 4599 9381 4582 9415
      4582 9434 4578 9428 4576 9427 4558 9462
      4608 9465 4619 9438
TIME...MOT...LOC 2219Z 231DEG 32KT 4605 9460 4563 9452

Dye
Special weather statement, Jun 9, 5:10 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
610 PM CDT Wed Jun 9 2021

MNZ060>062-092345-
Anoka-Hennepin-Ramsey-
610 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...
SOUTHEASTERN ANOKA AND NORTHWESTERN RAMSEY COUNTIES...

At 610 PM CDT, a strong thunderstorm was located over Minneapolis,
moving north at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Coon Rapids,
Blaine, Richfield, Roseville, Brooklyn Center, Fridley, Shoreview and
New Brighton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4485 9322 4485 9330 4515 9331 4514 9310
TIME...MOT...LOC 2310Z 193DEG 21KT 4497 9324

Dye

The radar

The Minneapolis radar (KMPX), 26 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hennepin

When
June 9, 5:10 PM CST
Where
Hennepin County, 2.07 mi S of Minneapolis to 2.04 mi S of Minneapolis
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
44.970, -93.280

Several large tree branches were blown down around the Loring Park area of Minneapolis.

Thunderstorm Wind, Hennepin

When
June 9, 5:14 PM CST
Where
Hennepin County, 0.35 mi NNW of Msp Intl Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.885, -93.222

Thunderstorm Wind, Hennepin

When
June 9, 5:15 PM CST
Where
Hennepin County, 1.47 mi SSE of Minneapolis
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
44.980, -93.270

Several large tree branches were blown down near downtown Minneapolis.

Thunderstorm Wind, Dakota

When
June 9, 5:40 PM CST
Where
Dakota County, 0.69 mi N of Farmington
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
44.640, -93.150

A few large tree branches were blown down in Farmington.

Thunderstorm Wind, Stearns

When
June 9, 5:55 PM CST
Where
Stearns County, 0.84 mi SW of St Stephen
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
45.690, -94.280

A few large trees were blown down near St. Stephen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953443, 953445, 953442, 953444, 953446.